Signs of a heroin overdose:
If you suspect a heroin or prescription pain medication drug overdose call 9-1-1 immediately.
- Slow, shallow or stopped breathing
- Fingernails or lips turning blue or purple
- Body is limp and unresponsive
- Extremely small “pinpoint” pupils
- Tell the operator you suspect a heroin or prescription pain medication drug overdose.
- Try to wake them — shake them, call their name.
- Administer Naloxone if available.
- Based on the 9-1-1 operator’s directions, chest compressions and rescue breathing may be required until the ambulance arrives.
View Naloxone flyer.
What is Naloxone:
Naloxone is a medication that can quickly reverse the effects of a heroin overdose if given before permanent damage to the brain and other vital organs happens. Naloxone is carried by all Emergency Medical Services (EMS) units in Orange County. Additionally, many law enforcement agencies have equipped their officers with Naloxone, and some individuals – including those with a known history of opioid use – may have Naloxone in their personal possession.
Types of Naloxone:
In a lifesaving situation Naloxone can be given by nasal spray, or as an injection into the muscle. In addition to the Naloxone preparations used by medical professionals, the FDA has approved an easy to use intranasal Naloxone preparation known as Narcan® Nasal Spray, as well as a Naloxone auto-injector, known as the EVZIO ® auto-injector. Both of these devices are intended to be used by persons with little or no formal medical training.
How to Get Naloxone:
In the state of Florida you don’t need a prescription to obtain Naloxone. Some local pharmacies carry Naloxone, typically in either a nasal spray preparation (Narcan® Nasal Spray) or an auto-injector (EVZIO ® auto-injector). Check with your local pharmacy and insurance provider for costs.
Narcan, also known as naloxone, is now available in the state of Florida without a prescription. In Central Florida, both CVS and Walgreens pharmacies offer Narcan. Consumers are encouraged to first call to check if supplies are in stock. Consumers may also want to reach out to their insurance provider to confirm if their coverage includes the purchase of Narcan. Narcan is only available through the pharmacy counter.
Remember – in the event of an emergency, always call 9-1-1. Addicts or their families should consider having Narcan on hand, proactively.
Frequently Asked Questions about Naloxone
How to Use Naloxone in an Overdose:
How Long Does Naloxone Take to Work?
Naloxone temporarily counteracts the effect of an opioid overdose in as little as 2 minutes, although this depends on the amount and specific drug used. If the person does not respond in a few minutes, a second dose should be administered. Chest compressions and rescue breathing may be required while you wait for Naloxone to take effect; the 9-1-1 operator may instruct the caller to begin Cardio-Pulmonary Resuscitation (CPR).
Naloxone lasts 30-90 minutes but after that, overdose symptoms will return. It is essential to get the person to the emergency department as soon as possible, preferably in an ambulance. Those assisting in saving a life by calling 9-1-1 and administering aid are protected under Florida’s Good Samaritan Act. Learn more about this law.